Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Norman, OK

January 26, 20185 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jan 26, 2018, 3:13 AM CST for 5 counties in Oklahoma. It took effect at Jan 26, 2018, 11:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2018, 3:13 AM CST (09:13 UTC)
In effect from
Jan 26, 2018, 11:00 AM CST
Expired
Jan 26, 2018, 9:00 PM CST
In force
10 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2973 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS84 KOUN 260913
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
313 AM CST Fri Jan 26 2018

...Critical fire weather conditions expected today across
parts of far western and northwestern Oklahoma...

.The combination of very dry air, breezy to windy conditions, and
warm temperatures will create critical fire weather conditions
today across parts of far western and northwestern Oklahoma.

OKZ004-005-009-010-014-262230-
/O.NEW.KOUN.FW.W.0003.180126T1700Z-180127T0300Z/
Harper-Woods-Ellis-Woodward-Roger Mills-
313 AM CST Fri Jan 26 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR PARTS
OF FAR WESTERN AND NORTHWESTERN OKLAHOMA...

* TIMING...Between 11 am this morning and 9 pm this evening.

* WINDS...West to southwest 15 to 30 mph with gusts up to 40 mph.
  A wind shift to the northwest will occur after 3 pm this 
  afternoon.

* RELATIVE HUMIDITY...Minimum 10 to 20 percent.

* TEMPERATURES...Highs 65 to 72 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MBS
2 follow-up statements
647 
WWUS84 KOUN 262158
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
358 PM CST Fri Jan 26 2018

...Critical fire weather conditions to continue into this evening
across parts of northwestern Oklahoma...

OKZ004-005-009-010-014-270300-
/O.CON.KOUN.FW.W.0003.000000T0000Z-180127T0300Z/
Harper-Woods-Ellis-Woodward-Roger Mills-
358 PM CST Fri Jan 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR PARTS OF FAR WESTERN AND NORTHWESTERN OKLAHOMA...

* TIMING...Through 9 pm this evening.

* WINDS...West to southwest 15 to 20 mph with gusts up to 25 mph.
  A wind shift to the northwest will occur late afternoon into
  this evening.

* RELATIVE HUMIDITY...Minimum 10 to 20 percent.

* TEMPERATURES...Highs 65 to 72 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Mahale
103 
WWUS84 KOUN 270301
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
901 PM CST Fri Jan 26 2018

OKZ004-005-009-010-014-270415-
/O.EXP.KOUN.FW.W.0003.000000T0000Z-180127T0300Z/
Harper-Woods-Ellis-Woodward-Roger Mills-
901 PM CST Fri Jan 26 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR NORTHWEST OKLAHOMA...

Wind speeds have decreased to below 20 mph sustain, and relative
humidity is now well above 20 percent. Therefore, the Red Flag
Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 25, 11:53 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 25, 11:53 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1153 PM CST Thu Jan 25 2018

...Aviation Discussion...

&&

.AVIATION...
For the 06z TAFs:

Latest observations show VFR stratus across much of southern
Oklahoma and north Texas. This should lower later tonight and MVFR
ceilings were retained for OKC/OUN/SPS/LAW. We added MVFR ceilings
at CSM and HBR as well, but this is a bit more conditional as
these sites are expected to be near the western edge of the
stratus. Stratus should lift and/or clear by late morning, but
the latest set of TAFs may still be too optimistic for some. It's
possible that MVFR stratus could last an hour or two longer than
currently indicated.

Gusty south-southwest winds will continue with gusts peaking
during the warmest part of the day. As a cold front nears, winds
will decrease and veer slightly. Following the front this coming
evening, gusty northwest winds are expected.

Light rain has now moved east of OKC/OUN. On the northern edge of
the band of rain a few sprinkles may occur at PNC, but
precipitation will not be heavy enough for visibility reduction
and ceilings are expected to remain VFR through early tonight and
likely beyond. There is a low probability of MVFR stratus at PNC
during the morning, but the chance is too low to include at this
time. Current thinking is that the lower stratus should stay
south of PNC.

&&

.PREV DISCUSSION... /issued 846 PM CST Thu Jan 25 2018/

UPDATE...
Increased PoPs and dewpoints slightly across SE OK. Also, allowing
Red Flag to expire. See discussion below.

DISCUSSION...
A narrow line of elevated showers associated with the mid level
shortwave trough continues to progress eastward tonight over SW OK
and north TX. Increased PoPs ever so slightly in a narrow band,
but very little precip is reaching the ground and lightning is
nonexistent. Dewpoints within this band have also increased but
remain fairly low elsewhere. Winds will remain a bit elevated
overnight as a more significant mid to upper trough enters the
Rockies through the early morning hours. However, wind speeds are
low enough to allow the Red Flag Warning to expire. All updated
products will be sent shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  45  61  38 /   0  20   0  30
Hobart OK         63  43  65  34 /   0  20   0  10
Wichita Falls TX  66  45  66  43 /   0  30   0  30
Gage OK           64  38  66  27 /   0   0   0   0
Ponca City OK     65  44  63  32 /   0   0   0  20
Durant OK         64  44  57  49 /   0  20  10  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12
Hazardous weather outlook, Jan 25, 9:55 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
955 PM CST Thu Jan 25 2018

OKZ004>048-050>052-TXZ083>090-270400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
955 PM CST Thu Jan 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated, non-severe thunderstorms will be possible tonight across
central and southern Oklahoma, and north Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Elevated conditions are expected each afternoon through next
Monday due to above average temperatures, low humidities, and
drought conditions. Near-Critical to Critical conditions are
possible next Tuesday as southerly winds increase.

.Thunderstorms...
Isolated, non-severe thunderstorms will be possible Friday night,
primarily across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

Nearby

Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.